Alert archive / South Carolina / Tornado Warnings in 2018

Tornado Warning 5, NWS Columbia, SC

April 15, 2018Fairfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this tornado warning at Apr 15, 2018, 2:51 PM EDT for Fairfield County, Lancaster County, South Carolina. It was in force for 24 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 2:51 PM EDT (18:51 UTC)
Expired
Apr 15, 2018, 3:15 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fairfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 2:54 PM EDTTSTM WND DMG12 Ssw Irwin, SCNUMEROUS TREES REPORTED DOWN FROM RIDGEWAY TO MITFORD.
Apr 15, 3:08 PM EDTTSTM WND DMG4 Nne Elgin, SCEM REPORTED HOUSE WITH ROOF DAMAGE ON DOC HOLLIDAY CIRCLE.
Apr 15, 3:08 PM EDTTSTM WND DMG4 Nne Elgin, SCSEVERAL HOUSES DAMAGED ON DOC HOLLIDAY CIRCLE. TREES TWISTED TO THE NORTH ACROSS HIGHWAY 9 TO POTTER ROAD. PUBLIC REPORTED FUNNEL CLOUD.
Apr 15, 3:11 PM EDTTSTM WND DMG4 Nne Elgin, SCWIDESPREAD STRAIGHT LINE WIND DAMAGE IN THE LANCASTER AREA FROM FLAT CREEK RD NORTHWARD ALONG BAKER PLACE RD TO SOUTH POTTER RD NEAR PAGELAND HIGHWAY. SEVERAL HARDWOOD TREES UPROOTED AND DOWN ON HOMES AND VEHICLES.
Apr 15, 3:13 PM EDTTSTM WND DMG4 Nne Elgin, SCPOWER LINES DOWN ON SC-9 AT POTTER ROAD. TIME ESTIMATED BY RADAR.
Apr 15, 3:13 PM EDTTSTM WND DMG5 Ne Elgin, SCEM REPORTED SEVERAL TREES AND POWERLINES DOWN ON CIMMERON ROAD.
Apr 15, 3:16 PM EDTTSTM WND DMGLancaster, SCLANCASTER SHERIFF REPORTED TREES AND POWER LINES DOWN ACROSS THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:13 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WFUS52 KCAE 151851
TORCAE
SCC039-057-151915-
/O.NEW.KCAE.TO.W.0005.180415T1851Z-180415T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
251 PM EDT SUN APR 15 2018

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Northeastern Fairfield County in central South Carolina...
  Southwestern Lancaster County in central South Carolina...

* Until 315 PM EDT.
    
* At 251 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located 7 miles south of Great Falls, or 12 miles 
  northeast of Winnsboro, moving north at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lancaster, Elgin, Irwin and Lancaster Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3477 8061 3452 8077 3446 8088 3443 8085
      3441 8084 3446 8098 3455 8096 3455 8087
      3460 8089 3465 8089 3470 8086 3474 8088
      3479 8087 3482 8089
TIME...MOT...LOC 1851Z 200DEG 50KT 3447 8091 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CJR
3 follow-up statements
981 
WWUS52 KCAE 151900
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
300 PM EDT SUN APR 15 2018

SCC039-151910-
/O.CAN.KCAE.TO.W.0005.000000T0000Z-180415T1915Z/
Fairfield SC-
300 PM EDT SUN APR 15 2018

...THE TORNADO WARNING FOR NORTHEASTERN FAIRFIELD COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3477 8061 3453 8079 3455 8087 3460 8089
      3465 8089 3470 8086 3474 8088 3479 8087
      3482 8089
TIME...MOT...LOC 1900Z 201DEG 53KT 3460 8084 

$$

SCC057-151915-
/O.CON.KCAE.TO.W.0005.000000T0000Z-180415T1915Z/
Lancaster SC-
300 PM EDT SUN APR 15 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR
SOUTHWESTERN LANCASTER COUNTY...
    
At 300 PM EDT, a severe thunderstorm capable of producing a tornado 
was located near Fishing Creek Reservoir, or 8 miles southwest of 
Lancaster, moving north at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lancaster, Elgin, Irwin and Lancaster Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3477 8061 3453 8079 3455 8087 3460 8089
      3465 8089 3470 8086 3474 8088 3479 8087
      3482 8089
TIME...MOT...LOC 1900Z 201DEG 53KT 3460 8084 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CJR
349 
WWUS52 KCAE 151910
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
310 PM EDT SUN APR 15 2018

SCC057-151915-
/O.CON.KCAE.TO.W.0005.000000T0000Z-180415T1915Z/
Lancaster SC-
310 PM EDT SUN APR 15 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR WEST
CENTRAL LANCASTER COUNTY...
    
At 309 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Lancaster, moving north at 65 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation. Emergency Management reports 
         areas of downed trees and a tree on a mobile home.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lancaster, Elgin, Irwin and Lancaster Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to an interior room or closet on the lowest floor of a
sturdy building immediately.

&&

LAT...LON 3478 8064 3463 8074 3467 8088 3470 8086
      3472 8087 3481 8085
TIME...MOT...LOC 1909Z 200DEG 56KT 3474 8078 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

CJR
330 
WWUS52 KCAE 151913
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
313 PM EDT SUN APR 15 2018

SCC057-151923-
/O.EXP.KCAE.TO.W.0005.000000T0000Z-180415T1915Z/
Lancaster SC-
313 PM EDT SUN APR 15 2018

...THE TORNADO WARNING FOR WEST CENTRAL LANCASTER COUNTY WILL EXPIRE
AT 315 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.

LAT...LON 3478 8064 3463 8074 3467 8088 3470 8086
      3472 8087 3481 8085
TIME...MOT...LOC 1913Z 200DEG 50KT 3476 8077 

$$

CJR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:02 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 15, 2:02 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
202 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will cross the area this afternoon and
evening. Showers and thunderstorms will occur along and ahead of
the front with strong to severe thunderstorms possible. Dry
high pressure will return Monday through Wednesday. A moisture
limited cold front will cross the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front currently impacting the area with severe
thunderstorms ongoing. With the instability and strong front
crossing the forecast area tornado watch 52 will remains in
effect through 7 pm. Main focus area over the next couple of
hours will be the central and eastern Midlands where current
convection will move into more unstable air. Wind gusts around
50 mph have been reported with several reports of trees down.
With the strong and gusty winds the lake wind advisory remains
in effect through 8 pm.

Rainfall rates with thunderstorms upstream have been in the one
half to one inch per hour range so localized flooding will also
be possible...mainly in flood prone areas.

The cold front will move east of the area this evening into
early tonight with precipitation ending. Clouds will persist
through the overnight and with cold advection overtaking the
region low temperatures will be in the mid 40s to around 50.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A dry westerly flow associated with ridging along the Gulf Coast
will dominate through Wednesday. The pressure gradient between
this ridge and low pressure well to the north combined with
mixing will result in breezy conditions during the days. The NAM
and GFS Bufkit momentum transfer tool suggests gusts 20 to 25
knots. Followed a guidance consensus for the high temperature
forecast. Leaned toward the higher low temperature guidance
because of mixing.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The medium-range models indicate dry conditions with ridging
mainly dominating through Saturday. Little moisture is depicted
with a cold front Thursday. Moisture may increase Sunday in an
onshore flow and ahead of a frontal system. The GFS and ECMWF
ensemble mean supports pops less than 20 percent through
Saturday and 20 to 30 percent Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence in restrictions as a strong cold front crosses
the region.

Cold front continues marching into the terminals along with
strong thunderstorms and gusty winds. Thunderstorms currently
crossing the area are producing very gusty and erratic winds
with reports around 50 knots. Main line of thunderstorms has
moved through AGS/DNL and will move into CAE/CUB/OGB between
19z and 20z...expect wind gusts around 50 knots as the
thunderstorms move through. Strongest thunderstorms will move
through the terminals in 2 to 3 hours with low cigs and SHRA
for several hours afterward. Front will move offshore this
evening with conditions improving through the evening and early
overnight hours. Winds will remain strong and gusty through the
entire period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 15, 2:35 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
235 PM EDT Sun Apr 15 2018

GAZ040-063>065-077-SCZ015-018-020>022-025>028-030-035>037-041-161845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

SCZ016-029-031-038-161845-
Chesterfield-Lee-Sumter-Clarendon-
235 PM EDT Sun Apr 15 2018

...TORNADO WATCH 52 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Lake Wind Advisory.

A strong cold front will move through the area this afternoon and
evening accompanied by a band of showers and thunderstorms. Some of
the thunderstorms could be severe with tornadoes and damaging winds
the primary threats. Small hail and locally heavy rainfall capable
of producing minor flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 15, 2:06 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
206 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     5 NNE SNELLING          33.30N 81.41W
04/15/2018                   BARNWELL           SC   LAW ENFORCEMENT

            TREES IN ROADWAY REPORTED ON HIGHWAY 278 AT
            ORCHARD ROAD. TIME ESTMD BY RADAR.

&&

DA
Local storm report, Apr 15, 2:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     1 SSW SPRINGDALE        33.95N 81.12W
04/15/2018  M74 MPH          LEXINGTON          SC   ASOS

            74 MPH WIND GUST RECORDED AT COLUMBIA METRO
            AIRPORT ASOS.

&&

DA
Local storm report, Apr 15, 2:32 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     2 NE EDGEFIELD          33.81N 81.91W
04/15/2018                   EDGEFIELD          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN AT
            CREST ROAD NEAR DOWNTOWN EDGEFIELD.

&&

AWP
Local storm report, Apr 15, 2:37 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     5 SSW ELKO              33.31N 81.42W
04/15/2018                   BARNWELL           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON US
            278 AND DAKOTA DRIVE.

&&

AWP
Local storm report, Apr 15, 2:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     7 E WOODFORD            33.69N 80.99W
04/15/2018                   CALHOUN            SC   PUBLIC

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            I-26.

&&

AWP
Local storm report, Apr 15, 2:47 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND DMG     LEXINGTON               33.98N 81.23W
04/15/2018                   LEXINGTON          SC   TRAINED SPOTTER

            TREE DOWN ON HOUSE AT 400 LAUREL DRIVE IN
            LEXINGTON.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:56 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more40 hr
Apr 15, 10:54 AM EDTSpecial Weather StatementCAEMcCormick21 min
Apr 15, 12:31 PM EDTSpecial Weather StatementCAEAiken, Edgefield44 min
Apr 15, 12:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield34 min
Apr 15, 1:12 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell33 min
Apr 15, 1:34 PM EDTSpecial Weather StatementCAENewberry, Saluda26 min
Apr 15, 1:42 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda48 min
Apr 15, 2:09 PM EDTTornado WarningCAELexington21 min
Apr 15, 2:13 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg62 min
Apr 15, 2:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Richland57 min
Apr 15, 2:23 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland2 hr
Apr 15, 2:40 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Richland65 min
Apr 15, 2:43 PM EDTTornado WarningCAEFairfield17 min
Apr 15, 3:01 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster59 min
Apr 15, 3:32 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more58 min
Apr 15, 3:48 PM EDTSevere Thunderstorm WarningCAEChesterfield72 min

Nearby

Tornado Warnings in South Carolina, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.